Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2017, 7:03 PM CDT for Dickinson County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 7:03 PM CDT (00:03 UTC)
- Expired
- Sep 16, 2017, 8:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
783
WUUS53 KTOP 170003
SVRTOP
KSC041-170100-
/O.NEW.KTOP.SV.W.0168.170917T0003Z-170917T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
703 PM CDT SAT SEP 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Dickinson County in central Kansas...
* Until 800 PM CDT
* At 703 PM CDT, a severe thunderstorm was located 8 miles southeast
of Assaria, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Abilene, Hope and Carlton.
This includes Interstate 70 between mile markers 270 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3891 9737 3897 9723 3868 9699 3861 9717
3861 9737
TIME...MOT...LOC 0003Z 235DEG 19KT 3858 9750
HAIL...1.25IN
WIND...60MPH
$$4 follow-up statements
832
WWUS53 KTOP 170019
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
719 PM CDT SAT SEP 16 2017
KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
719 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...
At 719 PM CDT, a severe thunderstorm was located 7 miles southwest of
Carlton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3873 9737 3885 9713 3868 9699 3861 9717
3861 9737
TIME...MOT...LOC 0019Z 247DEG 25KT 3859 9736
HAIL...1.00IN
WIND...60MPH
$$448
WWUS53 KTOP 170027
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
727 PM CDT SAT SEP 16 2017
KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
727 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...
At 727 PM CDT, a severe thunderstorm was located 7 miles south of
Carlton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3873 9737 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0027Z 248DEG 19KT 3859 9734
HAIL...1.00IN
WIND...60MPH
$$623
WWUS53 KTOP 170044
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT SAT SEP 16 2017
KSC041-170100-
/O.CON.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
744 PM CDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL DICKINSON COUNTY...
At 744 PM CDT, a severe thunderstorm was located 7 miles south of
Carlton, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Dickinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9722 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0044Z 241DEG 11KT 3858 9733
HAIL...1.00IN
WIND...60MPH
$$818
WWUS53 KTOP 170057
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
757 PM CDT SAT SEP 16 2017
KSC041-170105-
/O.EXP.KTOP.SV.W.0168.000000T0000Z-170917T0100Z/
Dickinson-
757 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKINSON COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However the
thunderstorm is expected to remain just south of the Dickinson
county line as it moves almost due east and gusty winds are still
possible.
LAT...LON 3868 9722 3868 9699 3861 9717 3861 9737
TIME...MOT...LOC 0055Z 235DEG 19KT 3861 9728
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:27 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 16, 6:27 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Sat Sep 16 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 350 PM CDT Sat Sep 16 2017 As of 19z Saturday afternoon, a H5 trough was positioned from the northern Rockies into the central High Plains. At the surface, a center of low pressure resided across the OK/TX panhandle region. A cold front extended northeastward from the low pressure through north central KS. Ongoing showers and thunderstorms in eastern KS are being aided by modest isentropic upglide near 310K. A capping inversion near H8 has precluded thunderstorm development and for that matter a deep Cu field along the aforementioned cold front. At this point, sfc based convection appears unlikely through the afternoon and evening hours along the cold front. Mostly sunny skies across the southern half of KS has yielded 3000 J/KG of sfc based cape with little/if any . Sfc based storms have developed across southern Coffey, southward to the OK border. Steering flow is oriented ENE, which should keep the bulk of activity south of the CWA for the time being. Later this evening, elevated thunderstorms aided by a 30kt LLJ and weak perturbations within the cyclonic flow are expected to develop between 00-03z this evening along the front. Steep mid level lapse rates will yield MUcape near 2000 J/KG with effective shear near 25-30kts. RAP/HRRR and CAM guidance all suggest this development during the 00-03z timeframe. Transitioning into the overnight, activity should push southeastward across the CWA as the front sags into southern KS. A secondary batch of thunderstorms are possible along the H85 boundary across far northeast KS/northern MO overnight. Steering flow associated with these storms would be easterly; quickly moving any activity out of the area by daybreak. As for Sunday, the cold front will become stalled in southeast KS. With southwesterly mid level flow remaining in place. Scattered showers and thunderstorms cannot be ruled out as weak embedded perturbations move across the area. MUcape is expected to remain less than 1000 J/KG. Therefore, the threat for severe storms on Sunday appears low ATTM. North of the front, much cooler temperatures are in store with highs Sunday afternoon reaching the middle 70s. .LONG TERM...(Sunday night through Saturday) Issued at 350 PM CDT Sat Sep 16 2017 Late weekend and early work week periods continue to look the wettest of the long term. Warm air advection is rather deep Sunday night with southern upper level jet streak moving into Oklahoma and a mid-level wave moving ENE into the central Plains from Colorado all contributing to ascent. With MUCAPE around 1000 J/kg could see a few stronger storms though effective shear is not impressive. The wave exits during the morning with drier air moving in aloft. Low-levels remain moist as winds become southerly, and if enough clearing can occur, could see MLCAPE reach over 2000 J/kg with around 30 kts of deep-layer shear for a severe weather setup. Forcing is subtle though models continue to suggest fast lee cyclogenesis giving rise to minor surface convergence, but subsidence behind the wave will need to be overcome. Have kept a chance PoP for the Monday afternoon on into early Tuesday morning as isentropic upglide persists and could keep any renewed convection going. Midday Tuesday to midday Wednesday should be dry with southerly winds increasing Tuesday for a warm day. Lead wave moving out of the western CONUS upper trough drags a cold front through the area Wednesday though the WAA from previous periods looks to bring a decent cap in place. Will keep a small PoP in the far southeast where moisture is better. Drier and slightly cooler takes hold Wednesday afternoon and night, thought the deepening western trough brings breezy south winds and warmer air in for the later periods, however models are overall slower with this trough coming east. Precip chances generally increase Thursday night into the weekend though a continued slower trend seems very plausible. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 625 PM CDT Sat Sep 16 2017 Scattered showers and storms will persist through tonight, though confidence in timing and location of convection is low and thus only mentioned VCTS at the TAF sites for the 00Z package. A cold front currently bisecting NE Kansas will continue to slide SE, with southerly winds switching to the north overnight. MVFR to possibly IFR stratus will fill in behind the front late tonight and into the day on Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...65 AVIATION...Skow
Hazardous weather outlook, Sep 16, 3:44 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 344 PM CDT Sat Sep 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 344 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible for the entire area through the night. A few of the storms this afternoon and this evening could be severe and produce large hail and damaging straight line winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few severe thunderstorms are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:08 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| Sep 16, 9:32 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Sep 16, 9:37 PM CDT | Special Weather Statement | TOP | Clay | 23 min |
| Sep 16, 9:58 PM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| Sep 16, 10:16 PM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| Sep 16, 10:44 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Sep 16, 10:59 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Sep 16, 11:02 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 43 min |
| Sep 16, 11:25 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Sep 16, 11:41 PM CDT | Areal Flood Advisory | TOP | Douglas | 94 min |
| Sep 16, 11:52 PM CDT | Special Weather Statement | TOP | Ottawa | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.